Florida, 2008

Flash Flooding in Florida, August 19 to 21, 2008

August 19 to 21, 2008 · NWS MLB · 3 events in 2 counties and zones

Torrential rain from Tropical Storm Fay produced widespread flooding across Brevard and central and southern Volusia counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Torrential rain from Tropical Storm Fay produced widespread flooding across Brevard and central and southern Volusia counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT TUE AUG 19 2008

.DISCUSSION...

...RAINBAND TORNADO RISK CONTINUING...
...FLOODING ACROSS THE SOUTH...

CURRENT-WED...RADAR SHOWS CENTER OF FAY ALONG THE NORTHWEST SIDE OF
LAKE OKEECHOBEE VERY CLOSE TO THE NHC TRACK...WHICH BRINGS IT
ACROSS BREVARD COUNTY OVERNIGHT AND OFFSHORE VOLUSIA COUNTY EARLY
WED.  THE BULK OF THE WEATHER HAS OCCURRED THIS MORNING AND
AFTERNOON. SEVERAL RAINBAND TORNADOES HAVE OCCURRED AND WIDESPREAD
HEAVY RAIN HAS LED TO FLOODING.  HAD A RECENT REPORT OF 9.6 INCHES
OF RAIN NEAR STUART SO FAR FOR THIS EVENT.

MOST OF THE AREA WILL HAVE HIGH RAIN CHANCES TONIGHT...EXCEPT FOR
THE FAR NORTHWEST WHERE THE LARGE RAIN SHIELD MIGHT NOT REACH.

HAVE MULTIPLE WATCHES/WARNINGS/STATEMENTS IN EFFECT THROUGH TONIGHT
AND BASED ON THE LATEST NHC TRACK...EXPECT THAT EARLY WED MOST OF
THESE WILL BE DROPPED EXCEPT MAYBE FOR THE FAR NORTH.

WED NIGHT-FRI...LATEST NHC TRACK OF FAY WILL HAVE THE CENTER OF
THE SYSTEM APPROACHING FL EAST COAST BY AROUND DAYBREAK WED MORN
THEN DRIFTS IT OVER ATLANTIC BEFORE MOVING ONSHORE AGAIN IN N FL
THURS. STILL A LOT OF UNCERTAINTY AS TO EXACT TIME/LOCATION WHERE
SYSTEM WILL EMERGE OFFSHORE THE EAST COAST AND THEN MOVE BACK
ONSHORE THE COAST. HOWEVER...CONFIDENCE IS HIGHER THAT EVEN AFTER
WINDS FROM FAY BEGIN TO DECREASE...EC FL WILL REMAIN IN A WET
PATTERN THROUGH LATE WEEK WITH CONTINUED CONCERN FOR HEAVY
RAINFALL AND FLOODING IN EC FL.

SAT-MON...SHOULD FINALLY HAVE A TREND BACK TOWARD CLIMO POPS IF
FAY/REMAINS MOVE OUT OF THE AREA. LOW CONFIDENCE FORECAST AND WILL
CONTINUE CLOSE TO THE LATE AUG SEASONAL NORMALS THIS TIME FRAME.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS WITH STRONG/GUSTY WINDS ALONG
THE COAST SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT.  INLAND TAF
SITES SHOULD SEE LESS WIDESPREAD COVERAGE OF SQUALLS BUT BREEZY TO
WINDY CONDITIONS WILL LIKELY PERSIST OVERNIGHT.

&&

.MARINE...POOR BOATING CONDITIONS WILL CONTINUE THROUGH WED AS FAY
IS FORECAST TO PUSH TO THE NORTHERN WATERS.  AN OFFSHORE FLOW WILL
DEVELOP ACROSS THE SOUTH BUT WINDS SHOULD STILL BE ABOVE SMALL
CRAFT ADVISORY LEVELS ALONG WITH SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  85  77  87 /  70  70  60  60
MCO  76  88  75  89 /  60  70  60  60
MLB  76  88  75  90 /  80  70  60  60
VRB  78  86  76  89 /  70  70  60  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE-ST. LUCIE.

     TORNADO WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL VOLUSIA-
     INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-
     NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE.

     TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR INLAND
     VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN LAKE.

AM...TORNADO WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM.

     TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
     NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

LASCODY/WEITLICH/PENDERGRAST/DECKER/DIETZMANN/JACOBS/BLOTTMAN/SHARP/CRISTALDI
Hazardous weather outlook, Aug 19, 5:43 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
643 AM EDT TUE AUG 19 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192245-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
643 AM EDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT AND ITS
GRAPHICAL COMPONENT FOR INFORMATION ON EXPECTED IMPACTS FROM
TROPICAL STORM FAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

FORMAL ACTIVATION IS LIKELY.
THE NATIONAL WEATHER SERVICE MAY NEED A PCARS RADIO OPERATOR.

WIMMER

In the hours before

Special weather statement, Aug 19, 1:36 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
236 PM EDT TUE AUG 19 2008

FLZ058-191945-
OKEECHOBEE-
236 PM EDT TUE AUG 19 2008

...STRONG DAMAGING WIND GUSTS NEAR HURRICANE FORCE MOVING INTO
SOUTHERN OKEECHOBEE COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
CENTER OF TROPICAL STORM FAY JUST NORTHWEST OF LAKE OKEECHOBEE
OR WEST OF BUCKHEAD RIDGE. THE EYEWALL OF FAY IS ASSOCIATED WITH
VERY HEAVY SQUALLS AS IT WAS MOVING NORTH AT 10 MPH. A BAND OF
HURRICANE FORCE WIND GUSTS BETWEEN 70 AND 80 MPH AND TORRENTIAL
RAIN WILL MOVE ACROSS SOUTHERN OKEECHOBEE COUNTY INCLUDING THE CITY
OF OKEECHOBEE THROUGH 4 PM.

RESIDENTS IN OKEECHOBEE COUNTY SHOULD PREPARE FOR HURRICANE FORCE
WINDS. IN ADDITION A BRIEF TORNADO COULD FORM IN THIS EYEWALL.
THERE HAS ALREADY BEEN AN UNOFFICIAL REPORT OF A BRIEF TORNADO
IN LAKEPORT IN EASTERN GLADES COUNTY. REMAIN INDOORS ON THE LOWEST
FLOOR OF YOUR RESIDENCE AND STAY AWAY FROM WINDOWS.

DO NOT FIND YOURSELF OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS
FEATURE MOVES THROUGH THE AREA.

A TROPICAL STORM WIND WARNING AND A TORNADO WATCH CONTINUE FOR
OKEECHOBEE COUNTY.

PB
Special weather statement, Aug 19, 2:40 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT TUE AUG 19 2008

FLZ053-058-192100-
OKEECHOBEE-OSCEOLA-
340 PM EDT TUE AUG 19 2008

...THE EYEWALL FEATURE OF TROPICAL STORM FAY MOVING ACROSS
SOUTHWEST OKEECHOBEE COUNTY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
CENTER OF TROPICAL STORM FAY JUST WEST OF THE KISSIMMEE
RIVER IN SOUTHWEST OKEECHOBEE COUNTY EAST OF BRIGHTON. THE EYEWALL OF
FAY IS ASSOCIATED WITH VERY STRONG WINDS AND TORRENTIAL RAIN.
WINDS WITHIN THE EYEWALL MAY GUST TO HURRICANE FORCE OR NEAR 75
MPH WITH SUSTAINED WINDS OF 40 TO 50 MPH LASTING NEARLY AN HOUR AS
THE EYEWALL FEATURE MOVES NORTH.

RESIDENTS IN OKEECHOBEE COUNTY ESPECIALLY BETWEEN OKEECHOBEE
AND BASINGER SHOULD PREPARE FOR HURRICANE FORCE WIND GUSTS THROUGH
430 PM. REMAIN INDOORS ON THE LOWEST FLOOR OF YOUR RESIDENCE AND STAY
AWAY FROM WINDOWS. THE STRONG WINDS WITH THE EYEWALL FEATURE WILL
REACH NORTHERN OKEECHOBEE AND FORT DRUM BY 5 PM.

DO NOT GO OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS
FEATURE MOVES THROUGH THE AREA. IF THE WINDS SUBSIDE ABRUPTLY YOU
MAY BE IN THE EYE. RESIST THE TEMPTATION TO GO OUTSIDE AS WINDS
WILL RAPIDLY INCREASE AS THE OTHER SIDE OF THE EYE APPROACHES.

A TROPICAL STORM WIND WARNING CONTINUE FOR OKEECHOBEE COUNTY.

PB
Special weather statement, Aug 19, 2:55 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
355 PM EDT TUE AUG 19 2008

FLZ047-147-192115-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
355 PM EDT TUE AUG 19 2008

...SQUALLS WITH STRONG DAMAGING WIND GUSTS WILL OVERSPREAD BREVARD
COUNTY FROM THE SOUTHEAST...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SQUALL BANDS MOVING ONSHORE BREVARD COUNTY...MOVING NORTHWEST AT 41
MPH.

AREAS FROM SATELLITE BEACH SOUTH TO MELBOURNE BEACH SHOULD EXPECT
WIND GUSTS UP TO 60 MPH IN SQUALLS...WHICH WILL SNAP TREE LIMBS AND
CAUSE POWER OUTAGES. WHOLE TREES MAY ALSO BE BROUGHT DOWN. INTENSE
RAINFALL WILL REDUCE VISIBILITY TO NEAR ZERO AND AGGRAVATE FLOODING
CONDITIONS. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

A TORNADO WATCH HAS BEEN EXTENDED UNTIL 1 AM FOR ALL OF BREVARD
COUNTY. FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN BREVARD COUNTY.
FLOODING CONCERNS WILL INCREASE OVER NORTHERN BREVARD INTO THIS
EVENING.

KELLY
Local storm report, Aug 19, 3:11 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
411 PM EDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TROPICAL STORM   PORT SAINT LUCIE        27.28N 80.35W
08/19/2008                   ST. LUCIE          FL   EMERGENCY MNGR

            MINOR DAMAGE TO CARPORT ON NICOLES TERRACE.

&&

DLJ
Special weather statement, Aug 19, 3:44 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
444 PM EDT TUE AUG 19 2008

FLZ053-058-192200-
OKEECHOBEE-OSCEOLA-
444 PM EDT TUE AUG 19 2008

...STRONG AND DAMAGING WIND GUSTS WITH THE EYEWALL FEATURE OF
TROPICAL STORM FAY ACROSS WESTERN OKEECHOBEE COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
CENTER OF TROPICAL STORM FAY ALONG THE KISSIMME RIVER IN
WESTERN OKEECHOBEE COUNTY NEAR BASINGER. STRONG TROPICAL STORM
FORCE WIND GUSTS UP TO 65 MPH AND TORRENTIAL RAIN WERE ASSOCIATED
WITH THIS FEATURE.

RESIDENTS IN OKEECHOBEE COUNTY ESPECIALLY FROM BASINGER TO FORT DRUM
AND THE OSCEOLA COUNTY LINE SHOULD PREPARE FOR STRONG AND POSSIBLY
DAMAGING WINDS BETWEEN 55 AND 65 MPH AND TORRENTIAL RAIN. THE BAND OF
STRONG WINDS WITH THE EYEWALL WILL SPREAD INTO SOUTHERN OSCEOLA
COUNTY AFTER 6 PM.

STAY INDOORS...AWAY FROM WINDOWS WHILE THIS BAND OF STRONG
WINDS MOVES THROUGH THE AREA.

A TROPICAL STORM WIND WARNING CONTINUE FOR OKEECHOBEE AND
OSCEOLA COUNTIES.

PB
Special weather statement, Aug 19, 4:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
549 PM EDT TUE AUG 19 2008

FLZ053-054-058-059-192300-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-ST. LUCIE-
549 PM EDT TUE AUG 19 2008

...STRONG AND POTENTIALLY DAMAGING WIND GUSTS WITH THE EYEWALL
FEATURE OF TROPICAL STORM FAY TRACKING ACROSS OKEECHOBEE COUNTY...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
CENTER OF TROPICAL STORM FAY WAS IN CENTRAL OKEECHOBEE COUNTY EAST OF
BASINGER. THE EYEWALL FEATURE SURROUNDING THE CENTER WAS
PRODUCING TROPICAL STORM FORCE WIND GUSTS UP TO 65 MPH AND TORRENTIAL
RAINS.

THE EYEWALL WILL CONTINUE TO MEANDER NORTH AND EAST AT AROUND 5 MPH
SHIFTING A BAND OF TROPICAL STORM FORCE WINDS ACROSS EASTERN
OKEECHOBEE COUNTY AND INTO WESTERN INDIAN RIVER AND SAINT LUCIE
COUNTIES THROUGH 7 PM. WIND GUSTS TO 65 MPH AND TORRENTIAL RAIN CAN
BE EXPECTED ACROSS FORT DRUM...YEEHAW JUNCTION AND BLUE CYPRUS LAKE.

RESIDENTS IN THESE AREAS SHOULD PREPARE FOR STRONG
AND POSSIBLY DAMAGING WINDS UP TO 65 MPH. STAY INDOORS...AWAY FROM
WINDOWS WHILE THIS FEATURE MOVES THROUGH THE AREA.

PB

The radar

The Melbourne radar (KMLB), 18 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Brevard

When
August 19, 5:30 PM EST to 8:30 PM EST
Where
Brevard County, 4.99 mi WSW of Bonaventure to 4.39 mi E of Merritt Is
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
28.244, -80.756

Torrential rain from Tropical Storm Fay produced flooding of major roads in Melbourne. John Rhodes Boulevard was flooded and impassable.

Flash Flood, Brevard

When
August 20, 9:00 AM EST to 5:00 PM EST
Where
Brevard County, 4.68 mi NNW of West Eaugallie to 2.12 mi SW of Valkaria Arpt
Cause
Heavy Rain / Tropical System
Property damage
$70 million
Reported by
Newspaper
Coordinates
28.188, -80.719

Torrential rain from Tropical Storm Fay dropped as much as 15 inche of rain on the central and south parts of Brevard County. As many as 1600 homes were flooded. Damage was in excess of $70 million.

Flash Flood, Volusia

When
August 21, 3:00 PM EST to 9:00 PM EST
Where
Volusia County, 2.79 mi E of Edgewater to 1.15 mi ENE of Isleboro
Cause
Heavy Rain / Tropical System
Property damage
$13 million
Reported by
Newspaper
Coordinates
28.980, -80.854

As Tropical Storm Fay drifted north in the Volusia County off shore waters, hours of torrential rain fell across southern Volusia county. Close to 200 homes were flooded. Damage was near $13 million.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134643, 134644, 134648.